Serotonin Syndrome

oPatientPlus articles are written by UK doctors and are based on research evidence, UK and European Guidelines. They are designed for health professionals to use, so you may find the language more technical than the condition leaflets.

The term serotonin syndrome (SS) has been used since 1991 following a review of a case series by Sternbach.[1] Also known as serotonin toxicity, this is is an adverse drug reaction to serotonergic agents, ie 5-hydroxytryptamine (5-HT) agonists. It can occur as a consequence of normal therapeutic drug use, self-poisoning or drug interactions.[2] The syndrome is the consequence of excessive stimulation of the central nervous system and peripheral serotonin receptors. There is a wide spectrum of illness ranging from barely noticeable minor symptoms such as tremor, through to life-threatening acute illness.[3] 

The syndrome is not widely recognised amongst clinicians. A failure to appreciate the syndrome means that mild cases may be overlooked; continuing or increasing the offending drug can cause progression to severe illness.[3] It is underdiagnosed due to the heterogeneity of its presentation, because there are evolving diagnostic criteria, a lack of awareness amongst prescribers and mistaking of the symptoms for features of a pre-existing psychiatric illness. It should not be confused with the neuroleptic malignant syndrome.[4] 

There is some controversy about the pharmacology of SS.[5] There is evidence that it is activation of the 5-HT2A receptor that is required for serious SS rather than 5-HT1A receptors.[6] Accordingly, a recent review considers that there is neither significant clinical evidence, nor theoretical reason, to entertain speculation about serious SS from triptans and selective serotonin reuptake inhibitors (SSRIs).[5]

  • Incidence is unclear due to the extent of underdiagnosis.
  • Post-marketing surveillance studies on nefazodone (no longer licensed but unlicensed preparations are still available) suggest an incidence of 0.4 cases per 1,000 patient-months of treatment.[3]
  • It is estimated that 14-16% of those who take overdoses of SSRIs display features of the syndrome.[7]
  • Deaths with SSRI overdose are associated with combinations of other medications or illicit substances.

Save time & improve your PDP on Patient.co.uk

  • Notes Add notes to any clinical page and create a reflective diary
  • Track Automatically track and log every page you have viewed
  • Print Print and export a summary to use in your appraisal
Click to find out more »

Risk factors

Use of serotonergic agents is the risk factor for SS. SS may be produced by large doses/overdose of a single drug or by combinations of drugs. The most common causative combinations include a monoamine-oxidase inhibitor (MAOI).[6]  

Drugs implicated in SS include:

  • Antidepressants: SSRI, SNRI, TCA, MAOI, St John's wort, lithium.
  • Analgesics: tramadol, pethidine, fentanyl, dextromethorphan (in OTC cough remedies).
  • Antiemetics: odansetron, metoclopramide.
  • Recreational: cocaine, MDMA, amfetamine, LSD.
  • Others: eg, linezolid, tryptophan, buspirone, methylthioninium chloride (methylene blue).

It is worth checking with a reputable formulary or toxicologist whether there are any known drug interactions causing the syndrome, where it is suspected in an individual taking serotonergic agents.[8] 

SS is characterised by the presence of a triad of:[1]

  • Autonomic hyperactivity
  • Neuromuscular abnormality
  • Mental status changes

Not all of these features are present in all cases.

The diagnosis is likely only in the setting of starting or increasing the dose (or, indeed overdose) of a potent serotonergic drug, or shortly after a second serotonergic drug is added leading to a drug interaction.[6] 

Symptoms usually occur within six hours of taking the provoking drug. Mild cases may go unrecognised. Tremor, akathisia and diarrhoea are early features. Agitation, hypervigilance and pressured speech may occur. Acute delirium is a feature of severe cases. 

Examination should seek signs of:

1. Autonomic disturbance - namely:

  • Hypertension
  • Tachycardia
  • Hyperthermia
  • Hyperactive bowel sounds
  • Mydriasis
  • Excessive sweating

2. Neuromuscular dysfunction - namely:

  • Tremor
  • Clonus - inducible or spontaneous
  • Ocular clonus
  • Hypertonicity
  • Hyperreflexia (this symptom can be masked if there is severe muscle rigidity)

3. Altered mental state - namely:

  • Anxiety
  • Agitation
  • Confusion
  • Coma

Progression from restlessness, diaphoresis, and neuromuscular dysfunction to confusion, convulsions and death is described.[1]

Skin appearance should be normal in SS, a fact that helps to differentiate it from two similar diagnoses (see below). The presence of muscular hypertonicity, sustained clonus and hyperthermia (which may rise as high as 41°C) indicate severe disease.

A neonatal behavioural syndrome caused by mothers taking SSRIs in the last trimester of pregnancy has recently been postulated.

The Hunter serotonin toxicity criteria

These criteria have been developed (following a review of a large series of patients with serotogenic drug overdose) to confirm the diagnosis of moderate or severe toxicity.[4] 

Hunter Criteria Flowchart
  • There are no specific confirmatory investigations - the diagnosis is clinical.
  • Check U&Es and creatine kinase to look for evidence of rhabdomyolysis and consequent renal impairment.
  • Toxicology screen, particularly for agents likely to be responsible.
  • FBC and blood culture/microbiological samples can suggest alternative causes of fever.
  • LFTs.
  • CXR if respiratory complications.
  • CT scanning of the head for patients with trauma, seizures, hypertension or focal neurology.
  • Lumbar puncture for patients with fever and altered mental state.
  • In all cases the most important step is to remove the offending agent or interacting drugs. In cases of recent ingestion/large overdose, activated charcoal may help to prevent absorption. Supportive measures such as IV fluids and control of agitation with benzodiazepines are also used.
  • Mild cases usually resolve within 24 hours of discontinuation and may need supportive measures only. Beware of drugs with long half-lives or active metabolic breakdown products (for example, fluoxetine), where it may take longer.
  • Moderately severe cases should have cardiovascular and thermal disturbances corrected and receive 5-HT2A antagonists such as cyproheptadine (as yet there is no definitive evidence for its efficacy).
  • Severe cases need aggressive treatment and intensive care with early sedation, neuromuscular paralysis and ventilatory support.
  • In the UK, advice for health professionals is available from the Toxbase® website.
  • Hyperthermia can lead to metabolic acidosis, rhabdomyolysis, acute kidney injury and disseminated intravascular coagulation. Thermal disturbance should be aggressively managed. Any patient with a temperature over 40.5°C should be managed with:
    • Paralysis and ventilation.
    • Ice bath immersion/ice packs if not responsive (to prevent disseminated intravascular coagulation and organ failure).
    Antipyretic agents have no role, as hyperthermia is due to muscular activity rather than hypothalamic mechanisms. Chlorpromazine may be used to treat agitation and hyperthermia.
  • Seizures.
  • Aspiration pneumonia.
  • Respiratory failure.

If patients recover from an acute episode and avoid provoking agents then the outlook is good. Most deaths occur within the first 24 hours.

  • Caution in the prescription of serotonergic agents. All patients starting SSRIs should be counselled about:
    • Potential interactions (including OTC and 'herbal' medication).
    • The symptoms of serotonin toxicity and SS.
  • Improved knowledge amongst the medical community. Do not prescribe an SSRI together with an MAOI. Particular care should be taken when changing SSRIs or prescribing more than one antidepressant.
  • Improved pharmacogenetic understanding to identify those at increased risk.
  • Adequate post-marketing surveillance of new serotonergic therapies.

Further reading & references

  1. Sternbach H; The serotonin syndrome. Am J Psychiatry. 1991 Jun;148(6):705-13.
  2. Dvir Y, Smallwood P; Serotonin syndrome: a complex but easily avoidable condition. Gen Hosp Psychiatry. 2008 May-Jun;30(3):284-7.
  3. Boyer EW, Shannon M; The serotonin syndrome. N Engl J Med. 2005 Mar 17;352(11):1112-20.
  4. Dunkley EJ, Isbister GK, Sibbritt D, et al; The Hunter Serotonin Toxicity Criteria: simple and accurate diagnostic decision rules for serotonin toxicity. QJM. 2003 Sep;96(9):635-42.
  5. Ken Gillman P; Triptans, Serotonin Agonists, and Serotonin Syndrome (Serotonin Toxicity): A Headache. 2009 Nov 17.
  6. Buckley NA, Dawson AH, Isbister GK; Serotonin syndrome. BMJ. 2014 Feb 19;348:g1626. doi: 10.1136/bmj.g1626.
  7. Isbister GK, Buckley NA; The pathophysiology of serotonin toxicity in animals and humans: implications for diagnosis and treatment. Clin Neuropharmacol. 2005 Sep-Oct;28(5):205-14.
  8. Houlihan DJ; Serotonin syndrome resulting from coadministration of tramadol, venlafaxine, and mirtazapine. Ann Pharmacother. 2004 Mar;38(3):411-3. Epub 2004 Jan 23.

Disclaimer: This article is for information only and should not be used for the diagnosis or treatment of medical conditions. EMIS has used all reasonable care in compiling the information but make no warranty as to its accuracy. Consult a doctor or other health care professional for diagnosis and treatment of medical conditions. For details see our conditions.

Original Author:
Dr Richard Draper
Current Version:
Peer Reviewer:
Dr Adrian Bonsall
Last Checked:
12/05/2014
Document ID:
2768 (v24)
© EMIS